Winter Storm, Athens
- When
- December 4, 1:00 AM EST to 4:00 AM EST
- Where
- Athens forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.334, -82.045 (the zone’s center; the record gives no point)
A fast moving, but strong, warm air advection event started as sleet and freezing rain during the 1800E to 2000E time frame on the 3rd. Temperatures were in the mid and upper 20s at the onset of the precipitation.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A fast moving, but strong, warm air advection event started as sleet and freezing rain during the 1800E to 2000E time frame on the 3rd. Temperatures were in the mid and upper 20s at the onset of the precipitation. The wintry mixture became mainly freezing rain. The ice, from the freezing rain, accumulated a quarter of an inch on untreated surfaces by 0100E on the 4th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 3, 10:16 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1016 PM EST SAT DEC 3 2005
.SHORT TERM (REST OF TONIGHT)...
SENDING OUT UPDATE TO INCLUDE UPGRADE OF WINTER STORM WARNING IN
SOUTHEAST OHIO AND EXPANSION OF WINTER WEATHER ADVISORY FROM
NORTHEAST KENTUCKY NORTHEAST THROUGH NORTHERN WEST VIRGINIA...BOTH
FOR ICE ACCUMULATIONS. WARM SURGE IS FASTER AND STRONGER THAN
PREVIOUSLY ANTICIPATED AND FREEZING RAIN BEING SEEN AS FAR NORTH AND
WEST AS DAYTON AND INDIANAPOLIS. AFTER TALKING WITH SEVERAL
COUNTIES ALONG AND WEST OF OHIO RIVER...THERE HAVE BEEN MAJOR TRAVEL
PROBLEMS DUE TO ICE. WITH STRONG WARM ADVECTION AND SEEING SEVERAL
HEAVY BANDS OF PRECIPITATION UPSTREAM...DECIDED TO UPGRADE AREAS DUE
TO ANTICIPATED ICE ACCUMULATION.
WARM AIR IS SURGING NORTH AT THE SURFACE WITH JKL SHOWING
TEMPERATURE OF 38 DEGREES AND BKW AT 33. ELEVATED INSTABILITY
RESULTING IN STRONG THUNDERSTORMS ACROSS WESTERN KENTUCKY AT THIS
TIME AND COULD SEE SOME THUNDER ACROSS SOUTHEASTERN HALF OF CWA AND
WILL ADD TO ZONES. WARM AIR SHOULD CHANGE PRECIP TO ALL RAIN EAST
OF OHIO RIVER FROM SOUTH TO NORTH THROUGH THE NIGHT.
&&
.PREVIOUS DISCUSSION...
(ISSUED 645 PM EST SAT DEC 3 2005)
AVIATION...
COMPLEX WEATHER SITUATION OVERNIGHT AS WARM AIR SURGES NORTHWARD
OVER COOL SURFACE AIRMASS. GENERALLY VFR CONDITIONS TO START THE
PERIOD BUT CEILINGS WILL QUICKLY FALL INTO MVFR RANGE AND EVENTUALLY
BOTH CEILINGS AND VISIBILITIES WILL FALL IFR AFTER 06Z-08Z FROM
SOUTH TO NORTH...AS WARM AIR OVERRIDES COOLER AIR BELOW...IN
ADDITION TO WIDESPREAD PRECIPITATION. MAINLY EXPECTING RAIN
THROUGHOUT ACROSS THE SOUTHERN SITES WITH POSSIBLY SOME MIXED
PRECIPITATION AT ONSET FOR A COUPLE OF HOURS. THE NORTHERN SITES
CAN EXPECT A MORE PROLONGED PERIOD OF MIXED PRECIPITATION PROBABLY
STARTING AS SNOW...THEN CHANGING TO FZRAPL AND EVENTUALLY RAIN.
ALL SITES LIKELY TO BE IFR AFTER 09Z THROUGH ABOUT 12Z OR SO THEN
CONDITIONS GRADUALLY IMPROVE TO MVFR DURING LATE MORNING HOURS AND
EVENTUALLY VFR FROM NORTHWEST TO SOUTHEAST DURING AFTERNOON HOURS.
PREVIOUS DISCUSSION...
(ISSUED 221 PM EST SAT DEC 3 2005)
SHORT TERM (REST OF TONIGHT THROUGH MONDAY NIGHT)...
MODELS HAVE COME INTO GOOD AGREEMENT ON MOVING THE SURFACE LOW UP
THROUGH CENTRAL KENTUCKY AND EASTERN OHIO TONIGHT. A BROAD AREA OF
LIFT IS EXPECTED TO DEVELOP ALONG AND AHEAD OF THE WARM FRONT. WITH
THE 850 INFLOW INCREASING TO 50 TO 60 KTS OVERNIGHT...EXPECT A
STRONG SURGE OF WARM AIR TO MOVE NORTHWARD ACROSS THE REGION DURING
THE EVENING HOURS...MAINLY BETWEEN THE OHIO RIVER AND WESTERN SLOPES
OF THE APPALACHIAN MOUNTAINS. WHILE THE CURRENT CONDITIONS HAVE
NEAR FREEZING TEMPERATURES AND DEWPOINTS IN THE TEENS AND LOWER
20S...MUCH OF THE INITIAL MOISTURE AND PRECIP WITH GO TO SATURATING
THE ATMOSPHERE AND BUT THE INITIAL PRECIPITATION COULD BEGIN AS A
WINTRY MIX . BUT THE SURGE OF WARM AIR SHOULD TURN THE PRECIPITATION
TO RAIN IN THIS AREA. HOWEVER...ACROSS THE GREENBRIER VALLEY AND
PARTS OF SOUTHEAST OHIO WHICH WILL BE EITHER ALONG THE TRACK OF THE
SURFACE LOW OR JUST WEST OF IT...THE WARM WEDGE WILL NOT BE ENOUGH
TO TURN THE PRECIPITATION OVER...SO THE WINTRY PRECIPITATION WILL BE
DOMINATE THROUGH THE EVENT. THUS HAVE CONTINUED THE WINTER WEATHER
ADVISORY IN THE MOUNTAINS...BUT HAVE ALSO INCLUDED 4 OHIO COUNTIES
AS WELL.
FOR TEMPERATURES OVERNIGHT...GENERALLY HAVE RISING VALUES AS THE
WARM WEDGE ADVANCES NORTHWARD.
AS THE LOW DEPARTS SUNDAY MORNING...THE RAIN...EXCEPT FOR A MIXED
BAG OVER OUR FAR NORTHWESTERN COUNTIES IN OHIO...WILL QUICKLY EXIT
FROM WEST TO EAST. COLD AIR COLLAPSES ACROSS OUR REGION DURING THE
DAY SUNDAY SO THAT LINGERING RAIN SHOWERS WILL TEND TO GO OVER TO
SNOW SHOWERS...WITH MOST OF THE ACTIVITY IN THE NORTHERN MOUNTAINS.
THE BIG QUESTION REMAINS OUR SECOND LOW PRESSURE SYSTEM THAT WILL
PASS SOUTH AND EAST OF OUR REGION MONDAY. THE MODELS...WHICH HAD
DRAMATICALLY SHIFTED THE TRACK...ALONG WITH MOST OF THE PRECIP...
WELL SOUTH OF OUR REGION LAST NIGHT ON THE 00Z RUNS...HAVE NOW
SHIFTED BACK NORTHWARD TO CLIP THE MOUNTAINS WITH SIGNIFICANT SNOW.
CONTRARY TO PREVIOUS RUNS WHERE MODELS WHERE REALLY AT ODDS...THE
12Z MODELS ARE MUCH MORE IN AGREEMENT. WITH COLD AIR WELL
ESTABLISHED OVER THE REGION...ANY PRECIP WITH THE STORM ON MONDAY
WILL BE SNOW. THUS...FEEL CONFIDENT ENOUGH TO PULL SIGNIFICANT
ACCUMULATING SNOWS ON MONDAY BACK INTO THE MOUNTAINS...BUT HAVE KEPT
ACCUMULATIONS AT A MINIMUM WEST OF THE MOUNTAINS...WITH LITTLE OR NO
ACCUMULATION WEST OF A CHARLESTON-CLARKSBURG LINE.
BEHIND THE LOW MONDAY NIGHT...THERE WILL BE GOOD COLD ADVECTION ON
NORTHWEST FLOW WITH TYPICAL SNOW SHOWERS...MOSTLY OVER THE
MOUNTAINS.
LONG TERM (TUESDAY THROUGH SATURDAY)...
COLD NORTHWEST FLOW CONTINUES TUESDAY THROUGH FRIDAY. EXPECT BELOW
NORMAL TEMPERATURES WITH NUMEROUS SNOW SHOWERS. HIGH PRESSURE BUILDS
IN TOWARD THE BEGINNING OF THE WEEKEND...ALLOWING TEMPERATURES TO
MODERATE SOME AND SOME BRIEF DRYING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FOR WVZ007-009>011-017>020-028>032-
037>040-046-047 UNTIL 6 AM SUNDAY.
OH...WINTER STORM WARNING FOR OHZ066-067-075-076-084 UNTIL 6 AM
SUNDAY.
...WINTER WEATHER ADVISORY FOR OHZ083-085>087 UNTIL 6 AM SUNDAY.
KY...WINTER WEATHER ADVISORY FOR KYZ101>103 UNTIL 6 AM SUNDAY.
VA...NONE.
&&
SHORT TERM...HCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 333 PM EST SAT DEC 3 2005 OHZ066-067-075-084-042045- PERRY-MORGAN-ATHENS-VINTON- 333 PM EST SAT DEC 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY...IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SUNDAY...FOR 1 TO 4 INCHES OF SNOW...MIXED WITH SLEET AND FREEZING RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. WVZ046-047-042045- POCAHONTAS-RANDOLPH- 333 PM EST SAT DEC 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY...IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST SUNDAY...FOR MIXED SLEET AND FREEZING RAIN...BUT TRENDING TO ALL RAIN LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOWS OF 3 TO 6 INCHES ARE POSSIBLE MONDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN MONDAY. KYZ101>103-105-OHZ076-083-085>087-WVZ005>011-013>020-024>032-039- 040-042045- GREENUP-CARTER-BOYD-LAWRENCE KY-WASHINGTON-JACKSON OH-MEIGS- GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS- TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- UPSHUR-BARBOUR- 333 PM EST SAT DEC 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. VAZ003-004-WVZ033>038-042045- DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS- WEBSTER- 333 PM EST SAT DEC 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOWS OF 2 TO 5 INCHES ARE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 711 PM EST SAT DEC 3 2005 KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-034>036- 040400- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH- WAYNE-CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE- WYOMING-RALEIGH-FAYETTE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL... GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO...WAYNE... HUNTINGTON...POINT PLEASANT...NEW HAVEN...HARTS...ALUM CREEK... HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...WILLIAMSON...LOGAN... CHAPMANVILLE...MAN...MADISON...MULLENS...OCEANA...PINEVILLE... BECKLEY...FAYETTEVILLE 711 PM EST SAT DEC 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... PRECIPITATION IS BECOMING WIDESPREAD ACROSS THE AREA...AND WITH SURFACE TEMPERATURES AROUND THE FREEZING MARK...HAZARDOUS ROAD CONDITIONS COULD DEVELOP. THE PRECIPITATION WILL FALL AS A MIX OF RAIN AND SLEET...BUT SOME FREEZING RAIN COULD BE MIXED IN WHERE TEMPERATURES ARE BELOW FREEZING. THE SOUTHERN COAL FIELDS ARE LIKELY TO SEE MAINLY RAIN...WHILE FURTHER TO THE NORTH...AROUND THE I-64 CORRIDOR...SLEET AND RAIN WILL BE THE MAIN PRECIPITATION TYPE. THE GOOD NEWS IS THAT TEMPERATURES WILL BE RISING OVERNIGHT AND ANY MIXED PRECIPITATION WILL CHANGE TO ALL RAIN LATER THIS EVENING. MOTORISTS SHOULD BE CAUTIOUS OF POSSIBLE SLICK SPOTS THAT MAY DEVELOP IN HEAVIER SHOWERS OF SLEET AND POSSIBLE FREEZING RAIN. BRIDGES AND OVER PASSES WILL BE MOST VULNERABLE TO SLICK SPOTS. OHZ066-067-075-076-084-085-WVZ008>011-016>020-027>032-037>040-046- 047-040400- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-JACKSON WV-WOOD- PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR- POCAHONTAS-RANDOLPH- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...MCARTHUR...HAMDEN...POMEROY...RAVENSWOOD...RIPLEY... PARKERSBURG...VIENNA...ST. MARYS...BELMONT...PADEN CITY... SISTERSVILLE...MIDDLEBOURNE...SPENCER...ELIZABETH...GRANTSVILLE... HARRISVILLE...PENNSBORO...WEST UNION...CLAY...SUTTON...GASSAWAY... BURNSVILLE...GLENVILLE...WESTON...CLARKSBURG...BRIDGEPORT... GRAFTON...SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...COWEN... BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS 711 PM EST SAT DEC 3 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... PRECIPITATION IS BECOMING WIDESPREAD ACROSS THE AREA...AND WITH SURFACE TEMPERATURES AT OR BELOW THE FREEZING MARK...HAZARDOUS ROAD CONDITIONS COULD DEVELOP. THE PRECIPITATION WILL FALL AS A MIX OF SNOW AND SLEET...BUT SOME FREEZING RAIN COULD BE MIXED IN SOUTH OF STATE ROUTE 5. NORTH OF THIS LINE...THE PRECIPITATION WILL LIKELY BEGIN AS SNOW OR SLEET. MOTORISTS SHOULD BE CAUTIOUS OF POSSIBLE SLICK SPOTS THAT MAY DEVELOP OVER THE NEXT FEW HOURS. BRIDGES AND OVER PASSES WILL BE MOST VULNERABLE TO SLICK SPOTS. THE GOOD NEWS IS THAT TEMPERATURES WILL BE RISING OVERNIGHT AND THE MIXED PRECIPITATION WILL EVENTUALLY CHANGE TO RAIN LATE TONIGHT. HC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1239 AM EST SUN DEC 4 2005 OHZ066-067-075-076-084-040800- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON- INCLUDING THE CITIES OF...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...MCARTHUR...HAMDEN 1239 AM EST SUN DEC 4 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... A WINTER STORM WARNING FOR ICE CONTINUES FOR PERRY...MORGAN...WASHINGTON...ATHENS...AND VINTON COUNTIES IN OHIO THROUGH 6 AM. SEVERAL REPORTS OF A QUARTER INCH OF ICE ACCRETION HAVE BEEN REPORTED ACROSS THE WARNING AREA AS OF 12:30 AM. SECONDARY ROADS AND SIDEWALKS...ALONG WITH BRIDGES AND OVER PASSES HAVE BEEN MOST AFFECTED BY THE ICING. WARMER AIR WILL TRY TO PUSH NORTHWARD OVER THE NEXT SEVERAL HOURS...WHICH WILL HELP MITIGATE THE ICING PROBLEMS. HOWEVER...MOTORISTS ARE STILL URGED TO USE EXTREME CAUTION WHILE TRAVELING OVERNIGHT...AS THERE ARE LIKELY STILL PATCHES OF ICE ON THE TREATED MAIN ROADS. HC
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481798, 5481799, 5481800, 5481801, 5481802.